Missouri, 2001

Winter Storm and Heavy Snow in Missouri, February 27, 2001

February 27, 2001 · NWS EAX · 23 events in 23 counties and zones

A storm system over the southwestern United States on February 27th, resulted in significant snowfallacross northwest Missouri. Heaviest snows of 6 to 9 inches, fell north of a St.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm system over the southwestern United States on February 27th, resulted in significant snowfallacross northwest Missouri. Heaviest snows of 6 to 9 inches, fell north of a St. Joseph to Trenton line.Elsewhere, amounts ranged from 3 to 5 inches north of the Missouri River, and 1 to 3 inches south.In addition, gusty north winds caused blowing and drifting of the snow. Numerous traffic accidents werereported and many schools were once again closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 27, 5:31 AM CST, 29 minutes earlier.

Area forecast discussion, Feb 27, 5:31 AM CST, 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 AM CST TUE FEB 27 2001

SNOW AMOUNTS WILL BE THE MAIN CHALLENGE FOR THIS PACKAGE.

SNOW ACCUMULATIONS OF 2 TO 3 INCHES HAVE BEEN REPORTED IN NORTHERN
MISSOURI EARLY THIS MORNING IN THE TARKIO...TRENTON...AND PRINCETON
AREAS. A BAND OF MODERATE SNOW HAS BEEN FAIRLY PERSISTENT OVER NRN
MO THIS MORNING. MESOETA VERTICAL MOTION FORECAST LOOKS TO BE
VERIFYING WELL. BEST LIFT APPEARS TO BE ALONG THE SHEAR ZONE
DEPICTED AT THE 850MB LEVEL. THIS FEATURE IS FORECAST TO SLOWLY
DRIFT SOUTH TODAY. EXTREME NRN MO IS FORECAST TO BE UNDER INFLUENCE
OF ISENTROPIC LIFT FOR MUCH OF THE DAY WITH SPECIFIC HUMIDITIES
BETWEEN 3 AND 4G/KG AT THE 290K LEVEL. WITH DURATION OF LIFT 12 TO
15 HRS...COULD SEE AS MUCH AS 8 TO 10 INCHES IN THE NRN COUNTIES OF
MO. FURTHER SOUTH DURATION OF UPGLIDE SHORTER SO WILL TAPER AMOUNTS
INTO THE 4 TO 6 INCH RANGE FOR THE KC AREA AND 2 TO 4 INCHES FROM
CLINTON TO SEDALIA. DONT EXPECT SLEET OR FREEZING RAIN TO LAST LONG.
PARTIAL THICKNESS METHOD AND FORECAST SOUNDING SUGGEST A QUICK
CHANGE FROM RAIN TO SNOW...BUT WILL MENTION FREEZING RAIN AND SLEET
IN SRN ZONES.

HAVE ISSUED WINTER STORM WARNINGS FOR ALL BUT EXTREME SRN ZONES.
SNOW COUPLED WITH WINDS SHOULD CAUSE BLOWING AND DRIFTING. HAVE
MENTION OF WIND CHILLS IN ZONES AND WSW WITH STEADY OR FALLING TEMPS
DURING THE DAY.

WARM AIR ADVECTION WEAKENS AND 850 FRONT DROPS SOUTH OF THE AREA
TONIGHT SO THREAT OF ACCUMULATING SNOW SHOULD END BY EARLY EVENING.
WILL KEEP LIKELY POPS FOR THE SOUTH WITH DEEP LAYER MOISTURE
REMAINING IN THE AREA...BUT WILL LEAVE CHANCE POPS ELSEWHERE. WITH
EXPECTED SNOW COVER HAVE UNDERCUT MOS SUBSTAINTIALLY TOMORROW AND
TOMORROW NIGHT.

.EAX...

KS...WINTER STORM WARNING TODAY...KSZ025-057-102<105.
     WINTER WEATHER ADVISORY THROUGH EARLY EVE...KSLZ060.

MO...WINTER STORM WARNING TODAY...
     MOZ001<008-011<017-020<025-028<033-037<040-043<044.
     WINTER WEATHER ADVISORY THROUGH EARLY EVE...MOZ045-046-053-054.

KOCH

In the hours before

Special weather statement, Feb 27, 6:00 AM CST, 0 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST TUE FEB 27 2001

...SNOW AND BLOWING SNOW WILL CAUSE PROBLEMS FOR EASTERN KANSAS AND
NORTHERN MISSOURI TODAY...

FORECAST: SNOW WILL PERSIST OVER NORTHEASTERN KANSAS AND NORTHERN
MISSOURI FOR MUCH OF THE DAY TODAY. SNOW AMOUNTS OF 4 TO 8 INCHES
ARE EXPECTED NORTH OF INTERSTATE 70...WITH AMOUNTS OF 2 TO 4 INCHES
SOUTH. THE CITIES OF SAINT JOSEPH...BETHANY...AND TRENTON COULD
RECEIVE AS MUCH AS 6 TO 8 INCHES. A BAND OF 5 TO 7 INCHES IS
EXPECTED TO STRETCH FROM NORTHERN PORTIONS OF KANSAS CITY TO CLINTON
TO KIRKSVILLE. AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED FROM PAOLA TO
CLINTON TO SEDALIA...WHERE SOME FREEZING RAIN AND SLEET ARE EXPECTED
THIS MORNING.

BLUSTERY NORTH WINDS WILL CAUSE BLOWING AND DRIFTING SNOW. WIND
CHILLS OVER NORTHERN MISSOURI AND NORTHEAST KANSAS WILL RANGE FROM
ZERO TO 15 BELOW.

DISCUSSION: A SLOW MOVING FRONTAL SYSTEM WILL MOVE THROUGH MISSOURI
AND KANSAS TODAY. AS IT DOES...MOISTURE WILL RIDE UP AND OVER THE
FRONT PRODUCING PERIODS OF MODERATE TO HEAVY SNOW.

OUTLOOK: IT WILL REMAIN COLD THROUGH MUCH OF THE WEEK WITH ANOTHER
CHANCE OF WINTRY WEATHER WEDNESDAY NIGHT AND AGAIN ON SATURDAY.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm, 9 heavy snow. Local standard time, as filed.

Heavy Snow, Andrew

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Andrew forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Heavy Snow, Atchison

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Atchison forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Heavy Snow, Buchanan

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Buchanan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Heavy Snow, De Kalb

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
De Kalb forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Heavy Snow, Grundy

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Grundy forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Heavy Snow, Henry

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Henry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Heavy Snow, Holt

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Holt forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.094, -95.215 (the zone’s center; the record gives no point)

Heavy Snow, Mercer

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Mercer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Heavy Snow, Nodaway

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Nodaway forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Cass forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Winter Storm, Platte

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Platte forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Adair forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Winter Storm, Caldwell

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Caldwell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Clinton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Winter Storm, Daviess

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Daviess forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Winter Storm, Gentry

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Gentry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Livingston forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Winter Storm, Putnam

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Putnam forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Winter Storm, Schuyler

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Schuyler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Winter Storm, Sullivan

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Sullivan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
February 27, 6:00 AM CST to 9:00 PM CST
Where
Worth forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233794, 5233795, 5233796, 5233797, 5233798, 5233799, 5233800, 5233801, 5233802, 5233803, 5233804, 5233805, 5233806, 5233807, 5233808, 5233809, 5233810, 5233811, 5233812, 5233813, 5233814, 5233815, 5233816.